Study: Overusing Supplements can Cause Liver Damage
New database provides information about supplements that may be dangerous
Wednesday, October 31, 2012
Health officials have made strides in recent years alerting consumers to the dangers of too much acetaminophen and the damage it can cause to liver functions.
But Steven Scaglione, MD, hepatology, Loyola University Health System, says there's another more common danger that consumers can easily overlook.
“Awareness of the dangers of acetaminophen has risen but many consumers and even many health care professionals are not aware that certain popular herbal and dietary supplements can also cause liver damage,” Scaglione said. “Kava, comfrey, valerian, vitamin A, niacin and even green tea, when consumed in high doses, have been linked to liver disease.”
LiverTox, a new database launched Oct. 12 by the National Institutes of Health (NIH), has a searchable database of about 700 medications. It can provide a way for consumers to stay informed about ingredients that, in quantity, could be harmful.
New website tool
“The LiverTox web site is very user-friendly and provides evidence-based data in a clear and succinct manner,” said Scaglione.
As part of the U.S. Department of Health and Human Services, the NIH will be adding another 300 drugs within the next few years.
Acetaminophen does not require a prescription, so it is used in a wide variety of over-the-counter medications. But it is also present in many prescriptions. That makes it easy for a consumer to, in effect, over-dose.
”Therapeutic doses of acetaminophen have been associated with liver toxicity,” said Scaglione, who cares for liver patients at Loyola.
A 2007 study also found that mixing acetaminophen and caffeine can be dangerous. Health experts have also warned for years that consuming excess alcohol while taking acetaminophen can trigger toxic interactions and cause liver damage and even death.
More like this story
Use the comment form below to begin a discussion about this content.
Please review our Policies and Procedures before registering or commenting